Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 30, 2024, 3:44 PM CDT for 4 counties in Iowa. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2024, 3:44 PM CDT (20:44 UTC)
- Expired
- Apr 30, 2024, 4:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 3:56 PM CDT | HAIL 0.75 | 4 Nnw Remsen, IA | |
| Apr 30, 4:00 PM CDT | HAIL 0.75 | 4 Nne Remsen, IA | |
| Apr 30, 4:02 PM CDT | HAIL 0.88 | 5 Ne Remsen, IA | |
| Apr 30, 4:04 PM CDT | HAIL 1 | 6 S Granville, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788
WUUS53 KFSD 302044
SVRFSD
IAC035-141-149-167-302115-
/O.NEW.KFSD.SV.W.0008.240430T2044Z-240430T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
344 PM CDT Tue Apr 30 2024
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherokee County in northwestern Iowa...
Southeastern Sioux County in northwestern Iowa...
Northeastern Plymouth County in northwestern Iowa...
Southwestern O'Brien County in northwestern Iowa...
* Until 415 PM CDT.
* At 343 PM CDT, a severe thunderstorm was located near Le Mars,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Le Mars and Remsen around 350 PM CDT.
Marcus around 400 PM CDT.
Other locations in the path of this severe thunderstorm include Alton
and Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4273 9628 4304 9593 4298 9586 4291 9576
4285 9568 4265 9617
TIME...MOT...LOC 2043Z 230DEG 41KT 4273 9616
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG3 follow-up statements
220
WWUS53 KFSD 302052
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
352 PM CDT Tue Apr 30 2024
IAC035-141-149-167-302115-
/O.CON.KFSD.SV.W.0008.000000T0000Z-240430T2115Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
352 PM CDT Tue Apr 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN CHEROKEE...SOUTHEASTERN SIOUX...NORTHEASTERN
PLYMOUTH AND SOUTHWESTERN O'BRIEN COUNTIES...
At 352 PM CDT, a severe thunderstorm was located near Remsen, or near
Le Mars, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Remsen around 355 PM CDT.
Marcus and Granville around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4280 9619 4304 9593 4298 9586 4291 9576
4285 9568 4270 9606
TIME...MOT...LOC 2052Z 230DEG 41KT 4280 9605
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG034
WWUS53 KFSD 302059
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
359 PM CDT Tue Apr 30 2024
IAC035-141-149-167-302115-
/O.CON.KFSD.SV.W.0008.000000T0000Z-240430T2115Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
359 PM CDT Tue Apr 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN CHEROKEE...SOUTHEASTERN SIOUX...NORTHEASTERN
PLYMOUTH AND SOUTHWESTERN O'BRIEN COUNTIES...
At 359 PM CDT, a severe thunderstorm was located near Remsen, or 11
miles southeast of Orange City, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Marcus and Granville around 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4304 9593 4298 9586 4291 9576 4285 9568
4274 9597 4286 9613
TIME...MOT...LOC 2059Z 231DEG 46KT 4286 9594
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG659
WWUS53 KFSD 302110
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
410 PM CDT Tue Apr 30 2024
IAC035-141-149-167-302120-
/O.EXP.KFSD.SV.W.0008.000000T0000Z-240430T2115Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
410 PM CDT Tue Apr 30 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE...
SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH AND SOUTHWESTERN O'BRIEN
COUNTIES WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
&&
LAT...LON 4304 9593 4298 9586 4291 9576 4285 9568
4274 9597 4286 9613
TIME...MOT...LOC 2110Z 230DEG 41KT 4293 9582
$$
IGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:04 PM CDT, 40 minutes earlier. Its key messages:
- Strong to severe storms remain on track for this afternoon. Large hail from quarter/half dollar size is expected for most of the area. The largest hail, up to 2 inches in diameter, remains possible across the highway-20 corridor. Damaging winds to 70 mph and an isolated chance for a tornado will continue for the entire area through this evening. Brief heavy rain is also possible which could result in minor flooding.
- A Tornado Watch is in effect for Dakota, Woodbury, and Ida counties until 10 pm this evening.
- A second round of additional rainfall is possible Wednesday night where rainfall amounts may exceed a half an inch of rain. Locations south of I-90 have a 50-80% chance for receiving rainfall totals greater then a half an inch.
- Seasonal temperatures with highs into the 60s and 70s and lows down to the 40s will continue through the weekend. &&
Area forecast discussion, Apr 30, 3:04 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 304 PM CDT Tue Apr 30 2024 .KEY MESSAGES... - Strong to severe storms remain on track for this afternoon. Large hail from quarter/half dollar size is expected for most of the area. The largest hail, up to 2 inches in diameter, remains possible across the highway-20 corridor. Damaging winds to 70 mph and an isolated chance for a tornado will continue for the entire area through this evening. Brief heavy rain is also possible which could result in minor flooding. - A Tornado Watch is in effect for Dakota, Woodbury, and Ida counties until 10 pm this evening. - A second round of additional rainfall is possible Wednesday night where rainfall amounts may exceed a half an inch of rain. Locations south of I-90 have a 50-80% chance for receiving rainfall totals greater then a half an inch. - Seasonal temperatures with highs into the 60s and 70s and lows down to the 40s will continue through the weekend. && .DISCUSSION... Issued at 303 PM CDT Tue Apr 30 2024 Showers and storms have developed across the area early this afternoon. Instability has been struggling a bit which has kept a more limited severe storm threat early this afternoon. However, current satellite shows some clearing ahead of the line which will help to destabilize thermal profiles a bit more. This looks to allow instability to increase up to around 1,000 J/kg of MLCAPE, highest along and south of highway-20. This same area has the potential for 2 inch hail given the sufficient instability and shear in place. North of this area, a line of storms has developed along I-29 and will push east through the evening hours. Damaging winds up to 70 mph are expected along with large hail up to quarter to half dollar size. An isolated tornado remains possible with the line as it pushes through the forecast area. Aside from the severe component of these storms, brief heavy rain is possible with any storm that develops which could yield minor flooding. Storms will persist through the afternoon hours before pushing east of the area this evening. Isolated showers and storms are possible after the line of storms passes through but these storms are not expected to be severe. These additional showers and storms will diminish this evening as instability runs out, leaving quiet conditions for the overnight hours. Low temperatures will fall to 40s overnight. Wednesday will be a mostly quiet day during the daylight hours. Surface high pressure will slide through the area resulting in light winds along with slightly cooler high temperatures up to the 60s. Cloud cover will be building overhead throughout the day as the next chance for rain arrives Wednesday evening. Another upper level wave will push out of the Rockies and into the Northern Plains. The cold front from Tuesday will reside well south of the area Wednesday evening but will slowly push northwards through the night. While the surface front will not reach the forecast area, the elevated front at 850 mb will as warm air advection (WAA) strengthens in response to a strengthening low level jet (LLJ). Moisture transport will increase between 925-850 mb while precipitable water (PWAT) raise to the 90th percentile of climatology per NAEFS ensemble. Soundings do show elevated instability up to a few hundred J/kg. Given the lacking instability, severe storms are not expected. Ensembles continue to support heavier rainfall as the Euro and Canadian ensembles have a broad 50-80% chance for exceeding a half an inch of rain with the highest probabilities south of I-90. The GFS ensemble is a bit of an outlier as it has its highest probabilities for exceeding the same amount of QPF across the Nebraska, Iowa, and Missouri border. Any chance for rain will push east of the area on Thursday, resulting in mainly dry and slightly cooler conditions with highs warming to the upper 50s to mid 60s. The next chance for rain comes on Friday as medium range guidance shows another shortwave trough rotates into the Northern Plains. However, surface winds will be out of the west/northwest which will keep drier low level air in place and thus keep instability to a minimum. Ensembles do vary on precipitation potential so have stuck with model blended PoPs as of now. Outside of rain chances, high temperatures look to warm to the 60s with lows falling to the 40s. The weekend looks to be mostly dry as upper level ridging prevails across the Northern Plains. High temperatures will warm to the 60s and 70s with lows only falling to the 40s and 50s. The next chance for rain looks to come early next week as ensembles show another upper wave ejecting into the Plains. Too much uncertainty resides with the wave evolution regarding rain and storm chances. Again have left model blended PoPs. Aside from rain chances, high temperatures look to remain in the 70s for the new work week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1231 PM CDT Tue Apr 30 2024 Current satellite shows scattered cloud cover mixed in with scattered showers and storms across the area early this afternoon. Cloud bases reside at VFR levels as of now but do expect expect that to change quickly as strong to severe storms develop. These strong to severe storms look to develop around 2 pm west of I-29 and race eastwards through the rest of the afternoon hours. Large hail is expected as storms initially form but storms will quickly grow into a line and transition to a damaging wind threat. While ceilings have been kept at VFR levels in all TAFs, even during storms, brief drops to IFR/MVFR ceilings are possible. Winds will turn out of the northwest as a cold front passes through the area while gusts strengthen up to around 30 knots. Storms look to exit the area no later then 7 pm this evening, allowing quiet conditions to return for the rest of the TAF period. Winds will be waning through the evening hours before going light and variable tomorrow morning to finish out the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Meyers AVIATION...Meyers
Hazardous weather outlook, Apr 30, 4:21 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 421 AM CDT Tue Apr 30 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-010930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 421 AM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Two rounds of scattered thunderstorms are expected today as a cold front moves through the area. The first round between 10 AM - 2 PM is not expected to be severe, but can't rule out isolated quarter sized hail. Second round of scattered thunderstorms are possible, with a level 2 of 5 risk for severe weather primarily from 2 - 7 PM. Large 2 inch hail and damaging wind gusts to 70 mph are the primary threats, with a tornado and minor flooding from heavy downpours being the secondary threats. Greatest risk (2/5) is for areas south and east of a line from Marshall, MN to Salem, SD to Tyndall, SD, with a lower risk (1/5) filling in the area from De Smet, SD to Mitchell, SD and down to Lake Andes, SD. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional showers and thunderstorms are expected Wednesday afternoon continuing into Thursday. While severe weather is not anticipated, minor/isolated flooding issues are possible. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:50 AM CDT | River Flood Warning | FSD | Dickinson | 15 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.